Methylprednisolone Acetate (Depo-Medrol) Injection during Cataract Surgery Causing Retinal Necrosis.
Brill DA, Fields TS, Dunn SP, and Ober MD. Methylprednisolone Acetate (Depo-MedrolTM) Injection During Cataract Surgery Causing Retinal Necrosis. Ophthalmology 2019; Epub ahead of print.
PURPOSE: To report a case of retinal necrosis after Depo-Medrol(TM) injection during complicated cataract surgery. METHODS: Interventional case report. A PubMed search was conducted using the search terms "methylprednisolone acetate" and "intraocular" as well as "methylprednisolone acetate" and "cataract surgery." All articles retrieved by this method were reviewed. RESULTS: A 68-year-old man complained of vision loss in the left eye immediately following cataract surgery. At presentation, his vision was count fingers. Fundus exam, fluorescein angiography, and autofluorescence imaging all confirmed retinal necrosis in the macula. Review of the operative note revealed cataract surgery complicated by a posterior capsule tear. Depo-Medrol(TM) was injected into the anterior chamber to visualize prolapsed vitreous prior to performing an anterior vitrectomy. CONCLUSION: Intraocular Depo-Medrol(TM) injection is a preventable, devastating cause of retinal necrosis and blindness with very similar packaging and appearance to triamcinolone acetonide. Awareness of its retinal toxicity should be more widely known by both anterior and posterior segment surgeons to avoid iatrogenic vision loss.
ePub ahead of print